Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 409, NWS Norman, OK

July 28, 2000Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2000, 8:37 PM CDT for Noble County, Oklahoma. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 8:37 PM CDT (01:37 UTC)
Expired
Jul 28, 2000, 9:30 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Noble County, OK

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:55 PM CDTHail 1.75Red Rock, OK
Jul 28, 9:04 PM CDTHail 1.5Red Rock, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS54 KOUN 290137
SVROKC
OKC103-290230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 837 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CENTERED 9 MILES WEST OF MARLAND...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE MARLAND...PERRY...AND RED ROCK

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3659 9745 3625 9743 3629 9704 3658 9708

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI JUL 28 2000

COLD FRONT EXTENDING NORTHEAST-SOUTHWEST ACROSS KANSAS WILL DRIFT
SOUTH TONIGHT AND SATURDAY REACHING THE RED RIVER AREA BY SATURDAY
EVENING. EXPECT CONVECTION TO REFIRE THIS EVENING AND OVERNIGHT
ALONG AND NORTH OF BOUNDARY AS SHORT WAVE MOVES THROUGH CENTRAL
PLAINS.  MODELS INDICATE FRONT WILL PUSH FAR ENOUGH SOUTH THAT MOST
AREAS WILL EXPERIENCE A BREAK IN PRECIPITATION CHANCES SAT NIGHT
INTO SUNDAY AS SURFACE RIDGE BUILDS IN ALONG WITH SOMEWHAT DRIER
AIR.

HAVE KEPT SLIGHT CHANCE POPS IN EXTENDED PERIODS AS MRF PROGS UPPER
LOW IN THE VICINITY WITH GRADUAL INCREASE IN BOUNDARY LAYER MOISTURE.

PRELIM NUMBERS...

FCSTID = 16
OKC   69  89  67  87 /  60  40  10  10
HBR   70  91  68  89 /  50  30  10  10
SPS   72  96  68  93 /  40  40  20  20
GAG   67  88  63  87 /  50  20  10  10
PNC   69  88  66  86 /  60  20  10  10
DUA   70  93  69  90 /  40  50  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 28, 5:00 PM CDT, 3 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-290100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT FRI JUL 28 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. THE
SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ELK CITY...TO THE
OKLAHOMA METRO AREA...TO STILLWATER.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY LATE THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHERN
KANSAS...NEAR A SURFACE FRONTAL BOUNDARY. WITH TIME...THESE STORMS
ARE EXPECTED TO ORGANIZE INTO ONE OR MORE CLUSTERS...AND MOVE SOUTH
INTO THE SOONER STATE. A COMBINATION OF MODERATE NORTHERLY FLOW IN
THE MID LEVELS OF THE ATMOSPHERE AND ADEQUATE INSTABILITY...WILL
SUPPORT THE THREAT OF SEVERE WIND GUSTS AND LARGE HAIL WITH STORMS
THROUGH EARLY EVENING. FROM MID EVENING ON...AS THE STORMS TRY TO
ORGANIZE INTO CLUSTERS...THE MAIN THREAT WILL BE SEVERE WIND
GUSTS...MAINLY ALONG THE LEADING EDGE OF THE STORM CLUSTERS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS THE SLIGHT RISK
AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND
OVERNIGHT.

11
Special weather statement, Jul 28, 5:24 PM CDT, 3 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-290100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT FRI JUL 28 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. THE
SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ELK CITY...TO THE
OKLAHOMA CITY METRO AREA...TO STILLWATER.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY LATE THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHERN
KANSAS...NEAR A SURFACE FRONTAL BOUNDARY. WITH TIME...THESE STORMS
ARE EXPECTED TO ORGANIZE INTO ONE OR MORE CLUSTERS...AND MOVE SOUTH
INTO THE SOONER STATE. A COMBINATION OF MODERATE NORTHERLY FLOW IN
THE MID LEVELS OF THE ATMOSPHERE AND ADEQUATE INSTABILITY...WILL
SUPPORT THE THREAT OF SEVERE WIND GUSTS AND LARGE HAIL WITH STORMS
THROUGH EARLY EVENING. FROM MID EVENING ON...AS THE STORMS TRY TO
ORGANIZE INTO CLUSTERS...THE MAIN THREAT WILL BE SEVERE WIND
GUSTS...MAINLY ALONG THE LEADING EDGE OF THE STORM CLUSTERS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS THE SLIGHT RISK
AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND
OVERNIGHT.

11
Local storm report, Jul 28, 8:17 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT FRI JUL 28 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    4 SW MANCHESTER            OK   1.00 INCH HAIL
07/28/00   GRANT/ALFALFA                  REPORTED BY STORM
                                          SPOTTER.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
Jul 28, 8:32 PM CDTSevere Thunderstorm WarningOUNAlfalfa43 min
Jul 28, 8:41 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 28, 9:24 PM CDTSevere Thunderstorm WarningOUNMajor51 min
Jul 28, 9:31 PM CDTSevere Thunderstorm WarningOUNNoble, Payne44 min
Jul 28, 9:54 PM CDTSevere Thunderstorm WarningOUNLogan51 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.